You are here

Numerical Geometry - Numbers for Shapes

by Joan Cleary, Sidney Morris, and David Yost

Year of Award: 1987

Award: Lester R. Ford

Publication Information: The American Mathematical Monthly, vol. 93, 1987, pp. 260-275

Summary: This paper discusses a theorem of O. Gross for which the following fact is a special case: Given any \(n\) points on a circle with unit diameter, there is a point \(y\) on the circle for which the average of the distances from\( y\) to the original \(n\) points is exactly \( 2/\pi\).

Read the Article:

About the Authors: (from The American Mathematical Monthly, vol. 93 (1986))

Joan Cleary did her B.Sc. (Honors) in Pure Mathematics at La Trobe University in 1982 with her honours project being on Numerical Geometry. She is currently a high school math teacher.

Sidney Morris is a graduate of the University of Queensland and The Flinders University of South Australia, obtaining his Ph.D. in 1970. He has held various positions at University of Queensland, University of Adelaide, University of Florida, and University of New South Wales, and Visiting Professorships at Tulane University and Tel-Aviv University. In 1974 he was a Science Research Council Visiting Fellow at the University College on North Wales. Since 1976 he has been a faculty member of La Trobe University. For 5 ½ years he was Editor of the Bulletin of the Australian Mathematical Society and is currently Editor-in-Chief of the “Australian Mathematical Society Lecture Series” – a new series of books published by Cambridge University Press. He is the author of about 80 papers, most of which are on topological groups, and the book “Pontryagin Duality and the Structure of Locally Compact Abelian Groups.”

David Yost is a graduate of The University of Melbourne, The Austrian National University, and Edinburgh University, with Ph.D. being conferred in 1980. He is currently a Research Fellow at The Australian National University. He has held a Queen Elizabeth II Fellowship and a La Trobe University Research Fellowship. Most of his publications are in Banach space theory.

 

Subject classification(s): Analysis | Real Analysis | Metric Spaces | Index
Publication Date: 
Tuesday, September 23, 2008

Dummy View - NOT TO BE DELETED